MEA reminder about reporting muscle symptom changes if you take statins | 13 August 2013

Statins are drugs that are prescribed to reduce the risk of heart problems by lowering the level of cholesterol in the blood – when this is elevated.

The most common side-effects of statins include adverse effects on skeletal muscle (myalgia = muscle pain, myositis = inflammation of muscle and occasionally rhabdomyolysis). Where muscle problems occur the drug may have to be discontinued.

People with pre-existing muscle disorders appear to be at increased risk of developing this side-effect. So this should always be taken into consideration before a statin is being considered.

Doctors have now been issued with comprehensive guidance on how to deal with patients who report muscle symptoms when taking statins

www.eguidelines.co.uk/eguidelinesmain/guidelines/summaries/cardiovascular/wpg_statin_2013.php#.Ugn9DBb3DJx

Anyone with ME/CFS who is taking statins and notices new muscle symptoms or an exacerbation of existing muscle symptoms should always consult their doctor – who will arrange for a blood test to measure the level of a muscle enzyme called CK (creatine kinase)

The MEA receives regular queries on the use of statins and has been sending out this information for some time!

1 thought on “MEA reminder about reporting muscle symptom changes if you take statins | 13 August 2013”

  1. There are other methods of lowering HDH cholesterol (phytosterols, psyllium husk, careful diet, avoid fructose) which is not the “big baddy” it was once thought to be. Folk with low HDL cholesterol get as many heart attacks as folk with high HDL cholesterol.

    I am of the opinion that statins are potentially very harmful drugs, and should be avoided at all costs by somebody with ME or Fibromyalgia.

    There’s something very dodgy going on at high levels, pushing stains onto almost everybody just now.

    I also think that statins should be looked at carefully as a potential cause of fibromyalgia. Just from observations and talking to folk, whose illness arose at the same time as they started taking statins.

Comments are closed.

Shopping Cart